Greenberg JP, Belin P, Butler J, et al. Aflibercept-Related Sterile Intraocular Inflammation Outcomes. Ophthalmology Retina 2019;3: 753-9.
Sterile intraocular inflammation after intravitreal injections is a well-known but rare side effect. Sterile inflammation has been reported with all anti-vascular endothelial growth factor (VEGF) injections, typically occurring in clusters. This study analyzes a recent cluster of aflibercept-related sterile intraocular inflammation from the period of January 2017 through February 2018, specifically looking at patients whose cases were submitted to the American Society of Retina Specialists’ (ASRS’) Research and Safety in Therapeutics (ReST) Committee.
Study Design: This was a multicenter retrospective review of patients’ eyes with reported sterile intraocular inflammation that were submitted to the ReST Committee. 137 eyes of 132 patients were reported to the ReST committee, of which a detailed questionnaire was returned for 95 eyes of 93 patients. Out of these 95 eyes, 24 were excluded as they had received intravitreal antibiotics, and patients with less than 1 week of follow up (3 eyes) were excluded as well. Overall, the study analyzed 68 eyes of 66 patients in fifteen distinct retinal practices throughout the United States.
Data collection included baseline demographics, lens status, indication for injection and history of anti-VEGF injections. Data collection also included visual acuity, injection characteristics, management details, duration of clinical findings and symptoms, fellow eye characteristics, and whether the affected eye was rechallenged with aflibercept.
Results: Mean time to presentation was 2.6 days (range 0-15 days). Patients typically presented with blurry vision (93% [63/68]), floaters (60% [41/68]), pain (44% [30/68]), severe pain (6% [4/68]), and photophobia (6% [13/68]). Examination findings showed vitritis (81% [55/68]), severe vitritis (12% [13/68]), anterior chamber reaction (74% [50/68), and severe anterior chamber reaction (19% [13/68]). Treatment included topical steroids (93% [63/68]) with which were supplemented oral steroids (1% [1/68]), and observation (7% [5/68]).
Mean follow up was 33 days (range 7-105 days). Inflammation had resolved in 79% of eyes [54/68] at study completion. Mean time to resolution was 34 days (7-105 days). Of resolved eyes, mean final visual acuity (VA) was 20/55 (range 20/30-CF), and 15% (8/54) had lost 2 lines or more of final VA. Overall, 26 aflibercept lot numbers were involved. Eight eyes were rechallenged with aflibercept at a later date, of which one eye showed recurrent inflammation that was ascribed to a different lot.
Discussion: This study is the largest series to date of aflibercept-related sterile intraocular inflammation. This study suggests that notable characteristics of sterile inflammation include shorter time to presentation, decreased pain, decreased conjunctival injection, lack of hypopyon, and lack of fibrin. It is interesting to note that there was a one-month average time to resolution. Also interesting is that although most eyes returned to baseline vision, some eyes (15%) experienced 2 or more lines of VA loss, with these patients often being associated with a more acute and severe initial presentation.
It is important to note that this study is limited only to cases that were reported to the ReST committee, which could bias the results towards cases that were thought to be severe enough to be reported, and might have eliminated more benign presentations. It is also possible that many cases that were more severe were treated with intravitreal antibiotics and thus not reported or excluded from the study, therefore causing the most severe presentations and outcomes to be excluded from this study.
The cause of aflibercept-related sterile intraocular inflammation is unknown, but thought to include characteristics of the molecule itself, production and handling of the medication, and patient-specific factors such as history of uveitis and increased immune response. Another theory includes contamination of the medication and impurities introduced from the inside of the syringe.
Priya Sharma Vakharia, MD
The Retina Group of Washington